Arizona, 2012

Flash Flood and Damaging Winds in Arizona, September 2, 2012

September 2, 2012 · NWS TWC · 4 events in 1 county or zone

5 inches of precipitable water into south central Arizona. Thunderstorms developed from Tucson westward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure stretched from the panhandle of Texas into Chihuahua, allowing southwest flow to bring moisture of nearly 1.5 inches of precipitable water into south central Arizona. Thunderstorms developed from Tucson westward. Some produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:30 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 2, 2:30 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SUN SEP 2 2012

.SYNOPSIS...THERE WILL BE ENOUGH MOISTURE AROUND FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS TODAY AND LABOR DAY. AN UPPER
LEVEL FEATURE IN NORTHWEST MEXICO IS EXPECTED TO COMBINE WITH DEEPER
MOISTURE FOR A SLIGHT UPSWING IN THUNDERSTORM ACTIVITY TUESDAY INTO
THURSDAY...ESPECIALLY ALONG THE INTERNATIONAL BORDER.

&&

.DISCUSSION...THUNDERSTORMS SO FAR THIS AFTERNOON HAVE BEEN
RELEGATED TO THE MOUNTAINS OF ERN PIMA/PINAL...SANTA CRUZ AND
WESTERN GRAHAM. SURFACE DEWPOINTS IN THE EASTERN ZONES HAVE MIXED
OUT INTO THE LOWER 40S...DOUGLAS EVEN WENT AS LOW AS THE LOWER 30S
AROUND 2 PM...BUT WERE IN THE MID 50S TO LOWER 60S FROM TUCSON WEST.
THIS IS THE AREA THAT WILL SEE THE BEST AREAL COVERAGE OF STORMS
THIS AFTERNOON INTO THIS EVENING. HAVE INCREASED POPS...ESPECIALLY
ACROSS CENTRAL PIMA COUNTY...FOR TONIGHT. WITH PRECIPITABLE WATER
VALUES FROM TUCSON WEST IN THE  1.25" TO 1.60" RANGE...LOCALLY HEAVY
RAIN THAT MAY CAUSE FLASH FLOODING ISSUES WILL BE OF CONCERN.

LOOKING FOR AN UPTICK IN THUNDERSTORM ACTIVITY AREA WIDE MONDAY
THROUGH WEDNESDAY AS DEEPER MOISTURE RETURNS TO THE REGION. THIS
DEEPER MOISTURE IS CURRENTLY IN THE GULF OF CALIFORNIA AND SOUTHERN
SONORA MEXICO. THE MOISTURE WILL BE PUSHED NORTH THANKS TO
DEVELOPING TROPICAL SYSTEM...LIKELY TO BE NAMED JOHN IN THE NEXT 24
HOURS... SOUTH OF BAJA TIP. THE OFFICIAL FORECAST IS TARGETING
TUESDAY AND WEDNESDAY TO BE THE BEST CHANCES FOR STORMS...WITH HEAVY
RAIN BEING THE MAIN CONCERN.

ALTHOUGH SOME DRYING WILL TAKE PLACE DURING THE SECOND HALF OF THE
WORK WEEK INTO NEXT WEEK...ENOUGH MOISTURE WILL LINGER FOR CONTINUED
MENTION OF AFTERNOON/EVENING THUNDERSTORMS.

THE ADDED MOISTURE/CLOUD COVER WILL BRING COOLER DAYTIME
TEMPERATURES TO THE REGION...ESPECIALLY TUESDAY AND WEDNESDAY...THEN
ANOTHER WARM UP INTO NEXT WEEKEND.

&&

.AVIATION...EXPECT ISOLD TO SCTD TSRA WILL CONTINUE INTO THIS
EVENING WITH BEST AREAL COVERAGE OF STORMS OCCURRING FROM KTUS W.
SURFACE WIND GENERALLY LESS THAN 10 KTS...EXCEPT FOR GUSTS TO 45 KTS
NEAR TSRA/SHRA...ESPECIALLY FROM KTUS W. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THIS WEEK. ERRATIC AND GUSTY WINDS
CAN BE EXPECTED NEAR ANY THUNDERSTORMS THAT DEVELOP.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 2, 11:00 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST SUN SEP 2 2012

AZZ501>503-505-515-030600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
SOUTH CENTRAL PINAL COUNTY-BABOQUIVARI MOUNTAINS-
1100 AM MST SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS AS THEY PUSH WEST
NORTHWEST. SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP
TO 50 MPH OTHERWISE THE MAIN THREAT FROM STORMS WILL BE HEAVY
RAIN. LOCALIZED RAINFALL OF ONE TO TWO INCHES IS POSSIBLE FROM
STORMS AND COMBINED WITH RAINFALL FROM THE PAST COUPLE OF DAYS MAY
LEAD TO LOCALIZED FLASH FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEPER MOISTURE IS FORECAST TO RETURN TO THE AREA THIS WEEK
LEADING TO A MORE TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN
THREAT FROM STORMS WILL BE HEAVY RAIN AND WIND GUSTS TO 45 MPH.
THERE WILL BE FLASH FLOODING CONCERNS...ESPECIALLY MONDAY INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ504-506-514-030600-
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-
1100 AM MST SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THIS AREA IS IN BETWEEN DEEPER MOISTURE TO THE WEST AND A DRIER
ATMOSPHERE TO THE EAST. STILL WILL SEE SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND INTO THIS EVENING.
WIND GUSTS TO 45 MPH AND LOCALLY HEAVY RAIN ARE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEPER MOISTURE IS FORECAST TO RETURN TO THE AREA THIS WEEK LEADING
TO A MORE TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN THREAT FROM
STORMS WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ507>513-030600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
1100 AM MST SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DUE TO MOISTURE NOT BEING AS DEEP AS AREAS TO THE WEST...EXPECTED ONLY
ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEPER MOISTURE IS FORECAST TO RETURN TO THE AREA THIS WEEK LEADING
TO A MORE TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN THREAT FROM
STORMS WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 2, 2:10 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN SEP 2 2012

AZZ503-513-022200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
210 PM MST SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA CRUZ COUNTY UNTIL
300 PM MST...

AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUBAC...OR 16 MILES SOUTH OF GREEN VALLEY.
THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...AMADO AND TUMACACORI.

LAT...LON 3152 11115 3173 11116 3172 11080 3156 11077
TIME...MOT...LOC 2110Z 073DEG 1KT 3161 11102

GL
Special weather statement, Sep 2, 3:19 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST SUN SEP 2 2012

AZZ504-514-022315-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
319 PM MST SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 415 PM
MST...

AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORO VALLEY...MOVING WEST AT 10 MPH. IN
ADDITION...A STRONG THUNDERSTORM WAS ALSO LOCATED ON THE SOUTHWEST
SIDE OF TUCSON...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ORO VALLEY...DOVE MOUNTAIN
AND RYAN FIELD.

LAT...LON 3203 11122 3250 11114 3251 11073 3202 11078
TIME...MOT...LOC 2219Z 100DEG 7KT 3240 11097

GL
Special weather statement, Sep 2, 3:43 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST SUN SEP 2 2012

AZZ502-503-515-022330-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
343 PM MST SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 430 PM
MST...

AT 334 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN SOUTH OF THREE
POINTS ALONG STATE HIGHWAY 286. THESE STORMS WERE MOVING SLOWLY TO
THE WEST AROUND 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN WHICH MAY PRODUCE LOCALIZED FLOODING ISSUES.

LAT...LON 3159 11170 3191 11156 3185 11133 3152 11145
TIME...MOT...LOC 2241Z 082DEG 3KT 3172 11149

The radar

The Tucson radar (KEMX), 54 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
September 2, 4:03 PM MST
Where
Pima County, 4.77 mi WNW of Sabino
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.323, -110.897

Thunderstorm winds downed a tree near Skyline Drive and Pontatoc Road.

Thunderstorm Wind, Pima

When
September 2, 4:13 PM MST
Where
Pima County, 2.31 mi NE of Tucson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.253, -110.901

Thunderstorm winds downed a tree which fell on to power lines near Grant Road and Columbus Blvd.

Thunderstorm Wind, Pima

When
September 2, 4:20 PM MST
Where
Pima County, 0.82 mi W of Tucson
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.229, -110.944

Thunderstorm winds downed a tree on the median along Campbell Avenue near 6th Street.

Flash Flood, Pima

When
September 2, 6:30 PM MST to 7:00 PM MST
Where
Pima County, 1.38 mi SSW of Kahachi Miliuk to 3.7 mi S of Topawa
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.783, -111.712

Heavy rain caused flash flooding near Topawa. Two people were rescued from a vehicle that was caught in flood waters along Indian Road 19.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412704, 412706, 412707, 412708.